Georgia, 2010

Flash Flooding and Flood in Georgia, January 24 to 25, 2010

January 24 to 25, 2010 · NWS FFC · 6 events in 6 counties and zones

S. at this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A complex and dynamic weather pattern was in place across the eastern half of the U.S. at this time. A very deep full-latitude trough was sweeping through the eastern U.S. from January 24th into the 25th. A warm front was located across south Georgia, with an occluded front moving across north Georgia. Meanwhile, a stronger Canadian was located back to the northwest across the central and southern plains. Deep Gulf moisture was being drawn northward into central Georgia ahead of these weather systems. The main concern during this period was once again heavy rain and flooding as repeated rounds of showers and a few thunderstorms tracked from southwest to northeast in bands, which moved only slowly east during the day. Rainfall of two to three inches was common across central Georgia, with three to four inch rainfall amounts common across much of north Georgia. The heaviest rain fell across northwest Georgia, where some rainfall amounts near 5.0 inches were observed. The heavy rain on saturated ground renewed flooding of many creeks, streams, and rivers across the area. Flash flooding, however, was limited.

In addition, RAWS stations in far northwest Georgia at Cohutta in Whitfield county and Chatsworth in Murray county recorded winds gusts of 51 and 43 mph, respectively, during the late morning and early afternoon hours. However, no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 24, 5:00 AM EST, 10 hours 10 minutes earlier.

Area forecast discussion, Jan 24, 5:00 AM EST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST SUN JAN 24 2010

.SHORT TERM /TODAY THROUGH TUESDAY/...
LATEST SURFACE MAP SHOWS A DEEP SURFACE LOW APPROACHING THE MID
MISSISSIPPI VALLEY WHILE HIGH PRESSURE REMAINS ANCHORED ALONG THE
MID ATLANTIC COAST. THE TIGHT PRESSURE GRADIENT BETWEEN THE TWO
SYSTEMS HAS RESULTED IN STRONG GUSTY WINDS ACROSS NORTH
GEORGIA...WITH GUSTS TO 50 MPH ALREADY REPORTED IN SOME HIGHER
ELEVATIONS. EXPECT THIS TREND TO CONTINUE AND SPREAD A BIT SOUTHWARD
THIS MORNING AND INTO THE AFTERNOON AS THE LOW GRADUALLY LIFTS TO
THE NE...WHILE THE RIDGE OF HIGH PRESSURE IS SLOW TO RETREAT
EASTWARD. HAVE ISSUED A HIGH WIND WARNING FOR THE FAR NORTH GEORGIA
COUNTIES AND POSTED A WIND ADVISORY SOUTH OF THERE TO NEAR A
FRANKLIN TO FAYETTEVILLE TO GAINESVILLE LINE WHERE AT LEAST 20 TO 25
MPH WINDS WITH HIGHER GUSTS ARE EXPECTED. REGIONAL RADARS SHOW A
LINE OF THUNDERSTORMS PUSHING ACROSS NW ALABAMA THIS MORNING...AND
TIMING TOOL SUGGEST THIS LINE WILL REACH NW GA BY 6-7 AM...IF NOT
SOONER. EXPECT THE WEDGE OF HIGH PRESSURE TO THE EAST TO HINDER
SEVERE STORM DEVELOPMENT INITIALLY THIS MORNING. HOWEVER...CANNOT
RULE OUT SMALL HAIL AND STRONG WIND GUSTS AS ANY DOWNBURST WOULD TAP
INTO THE STRONG GRADIENT WINDS JUST OFF THE SURFACE. MODELS CONTINUE
TO SHOW VERY LITTLE CAPE WORKING UP FROM THE SOUTH... WITH MAYBE
200-600 MUCAPE WORKING UP ALONG THE AL/GA LINE THIS MORNING THEN
WEAKENING ACROSS NORTH AND CENTRAL GA THROUGH THE AFTERNOON. A VERY
STRONG LOW LEVEL JET WILL DEVELOP AHEAD OF THE APPROACHING COLD
FRONT THAT IS STILL PROGGED TO PUSH ACROSS THE STATE THIS EVENING.
STRONG LOW LEVEL WIND SHEAR...COUPLED WITH UPPER LEVEL FORCING AND
DAYTIME HEATING SHOULD BE SUFFICIENT FOR ISOLATED SEVERE STORMS
TODAY. SPC HAS PLACED CENTRAL AND PARTS OF NORTH GA IN A SLIGHT RISK
AREA...GENERALLY ALONG AND SOUTH OF A ROME TO HELEN GA LINE WHERE THE
STRONGER WIND SHEAR AND INSTABILITY SHOULD BE FOCUSED. THE MAIN
THREATS WILL BE LARGE HAIL AND STRONG WIND GUSTS...BUT WITH 500+
HELICITY...CANNOT RULE OUT A FEW TORNADOES. ADDITIONALLY...STILL
EXPECT A THREAT OF LOCALLY HEAVY RAIN TODAY AS STRONG CONVECTION
AHEAD OF THE FRONT SPREADS 1 TO 3 INCHES OF RAINFALL ACROSS MOST OF
THE AREA FROM EARLY THIS MORNING THROUGH THE EVENING HOURS. WILL
CONTINUE WITH THE FLOOD WATCH AS POSTED. THE FRONT PUSHES EASTWARD
EARLY MONDAY MORNING WITH RAINS ENDING IN ITS WAKE. MAY SEE A SHORT
BREAK IN THE CLOUDS MONDAY MORNING...BUT A STRONG VORT MAX WILL
SPREAD CLOUDS BACK IN BY MONDAY AFTERNOON. THIS MAY RESULT IN A FEW
SPRINKLES OR EVEN FLURRIES IN NORTH GA MONDAY AND MONDAY NIGHT.
OTHERWISE...HIGH PRESSURE BUILDS IN OVER THE AREA MONDAY NIGHT AND
TUESDAY...SPREADING SEASONABLE COOL TEMPS BACK OVER THE AREA INTO
MID WEEK.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE DOMINATES INTO THURSDAY...THEN GIVES WAY TO OUR NEXT
SYSTEM THAT WILL SPREAD SHOWERS AND A FEW THUNDERSTORMS OVER THE
REGION BY FRIDAY. STILL SOME UNCERTAINTY WITH TIMING WITH GFS
STILL A BIT FASTER THAN THE ECMWF. SHOWED A COMPROMISE BETWEEN THE
TWO MODELS...BRINGING IN LOW POPS NW GA THURSDAY NIGHT...THEN
SHOWING THE GREATER RAIN CHANCES FRIDAY AND FRIDAY NIGHT AS THE
LOW PRESSURE SYSTEM TRACKS DIRECTLY ACROSS CENTRAL GA. SHOULD
CLEAR OUT FOR SATURDAY AS HIGH PRESSURE BUILDS FROM THE NORTH.

&&

.AVIATION...UPDATE...
LIFR-MVFR CEILINGS WITH MAINLY MVFR VSBYS RA/DZ/F DUE TO MOIST
AND STRONG LOW LEVEL FLOW. WILL NEED TO WATCH CONVECTIVE POTENTIAL
DURING DAY WITH INCOMING BROKEN LINE OF STORMS WITH POSSIBLE SEVERE
POTENTIAL ACROSS THE AREA. SURFACE WINDS E TO S 10-20 KTS GUSTING
25-35 KTS. WIND DIRECTION WILL BECOMING A PROBLEM AT ATL LATER
AFTERNOON WITH THE SWITCH FROM SE TO SW. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          58  43  57  33  55 / 100  90  10   5   5
ATLANTA         60  41  56  33  54 / 100  60  10   5   5
BLAIRSVILLE     55  42  47  29  44 / 100  60  20  20   5
CARTERSVILLE    59  41  54  31  51 / 100  40   5  10   5
COLUMBUS        65  49  61  36  59 / 100  70  10   5   5
GAINESVILLE     54  44  54  33  51 / 100  70  10  10   5
MACON           66  47  62  36  59 /  90 100  10   5   5
ROME            58  43  55  32  50 / 100  40  10  10   5
PEACHTREE CITY  62  44  56  31  56 / 100  60  10   5   5
VIDALIA         68  53  64  38  58 /  70 100  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH THIS EVENING FOR
THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...
BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

WIND ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BARTOW...CARROLL...CHEROKEE...CLAYTON...COBB...COWETA...
DAWSON...DEKALB...DOUGLAS...FAYETTE...FLOYD...FORSYTH...GORDON...
GWINNETT...HALL...HARALSON...HEARD...LUMPKIN...NORTH FULTON...
PAULDING...PICKENS...POLK...SOUTH FULTON...WHITE.

HIGH WIND WARNING UNTIL 3 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: CATOOSA...CHATTOOGA...DADE...FANNIN...GILMER...
MURRAY...TOWNS...UNION...WALKER...WHITFIELD.

&&

39
Hazardous weather outlook, Jan 24, 12:50 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1250 PM EST SUN JAN 24 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1250 PM EST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL AND PARTS OF
NORTH GEORGIA TODAY AND THIS EVENING. FLOODING POSSIBLE ACROSS ALL
OF NORTH AND CENTRAL GEORGIA TODAY INTO TONIGHT.

.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO MOVE NORTH ACROSS THE AREA THIS
AFTERNOON...AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA
LATE TODAY AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING THUNDERSTORM WINDS AND
LIGHTNING. ISOLATED TORNADOES...LARGE HAIL AND HEAVY RAIN WILL ALSO
BE POSSIBLE. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE
GENERALLY SOUTH OF A LINE FROM ROME TO GAINESVILLE...THIS AFTERNOON
INTO THIS EVENING.

.DISCUSSION...
MOST UNSTABLE CAPES WILL INCREASE TO BETWEEN 200 AND 800 OVER THE
AREA AS THE WARM FRONT CONTINUES TO LIFT NORTH...AND THE COLD FRONT
SLOWLY APPROACHES FROM THE WEST. THE INCREASING INSTABILITY...IN
COMBINATION WITH A STRONG LOW LEVEL JET OF 60 TO 75 KNOTS...AND
ASSOCIATED SHEAR WILL GIVE THE POTENTIAL FOR SCATTERED SEVERE
THUNDERSTORMS.

.OTHER HAZARDS...
STRONG WINDS ARE EXPECTED ACROSS PORTIONS OF NORTH GEORGIA. A HIGH
WIND WARNING IS IN EFFECT FOR FAR NORTH GEORGIA TODAY. A WIND
ADVISORY IS IN EFFECT FARTHER SOUTH TO HALL TO FAYETTE TO HEARD
COUNTIES. REFER TO THESE PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.
WINDY CONDITIONS WILL BE POSSIBLE FRIDAY AND SATURDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN REQUESTED ACROSS PORTIONS OF NORTH AND
WEST CENTRAL GEORGIA...GENERALLY SOUTH AND WEST OF A LINE FROM
ROME...TO ATHENS...TO MACON...WHERE A TORNADO WATCH IS CURRENTLY IN
EFFECT. SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA. EMERGENCY MANAGERS
SHOULD MONITOR THE SITUATION.

BDL

The radar

The Atlanta radar (KFFC), 66 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Troup

When
January 24, 3:10 PM EST to 3:20 PM EST
Where
Troup County, 8 mi S of La Grange to 3 mi NE of La Grange
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.914, -85.030

The Troup County 911 Center reported that two trees were down in the county as a line of thunderstorms moved through the county. One tree was down on a home on South Oak Drive, approximately five miles south of La Grange, and another tree was down on Whitaker Road three miles northeast of La Grange. The strong winds also caused a porch of a home on Hamilton Street, approximately eight miles south of La Grange, to collapse.

Flood, Fayette

When
January 24, 6:00 PM EST to 11:30 PM EST
Where
Fayette County, 1.02 mi WNW of Peachtree City to 47.79 mi W of Peachtree City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.407, -84.585

The Fayette County Emergency Management Director reported flooding of the Tinsley Mill Village Condominiums in Peachtree City as 2.0 to 3.0 inches of rain fell on totally saturated ground during the early afternoon from persistent rain and thunderstorms. These structures are particularly susceptible to flooding because of poor engineering and have flooded many times in previous similar events. Residents from 10 of the condominiums were rescued by boat. One of the condominiums suffered minor damage when one to two inches of water flowed into the unit. In addition, small branches of Flat Creek and Lake Peachtree in Peachtree City were overflowing and contributing to flooding in the Tinsley Mill Village area.

Flash Flood, Gwinnett

When
January 24, 6:23 PM EST to January 25, 12:00 AM EST
Where
Gwinnett County, 4.18 mi S of Carolina to 1.85 mi W of Gloster
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
33.970, -84.070

USGS stream gages on Shoal Creek and Pew Creek indicated that minor flooding was occurring. The gage on Shoal Creek at Paper Mill Road reached its flood stage of 11.0 feet at 623 pm EST and remained in flood until midnight EST. Similarly, the gage on Pew Creek reached its flood stage of 11.0 feet and remained in flood during the same time frame. Damage was confined to minor debris removal from areas adjacent to the creeks.

Flash Flood, De Kalb

When
January 24, 6:26 PM EST to 9:00 PM EST
Where
De Kalb County, 1.8 mi NW of Belt Jct to 0.57 mi N of Vista Grove
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
33.840, -84.350

The USGS stream gage on both the South and North Fork of Peachtree Creek indicated minor flooding was occurring. The gage on the South Fork of the Peachtree Creek at Johnson Road near Atlanta reached its flood stage of 12.0 feet at 626 pm EST and remained above flood stage until 900 pm EST. Along the North Fork of Peachtree Creek, the gage at Buford Highway reached its flood stage of 12.0 feet within the same time frame. Minor flooding was observed at both locations. Damage was confined to debris removal from areas adjacent to the creeks.

Flash Flood, Fulton

When
January 24, 6:26 PM EST to 9:00 PM EST
Where
Fulton County, 5.62 mi NNE of Atlanta to 3.19 mi NNE of Atlanta
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
33.840, -84.350

The USGS stream gage on the upper portion of Peachtree Creek near the merger of the North and South Fork of Peachtree Creek indicated that minor flooding was occurring. Damage was confined to minor debris removal from areas adjacent to the creek.

Thunderstorm Wind, Houston

When
January 24, 8:40 PM EST to 8:50 PM EST
Where
Houston County, 0.92 mi NE of Wrights Mill to 0.38 mi WNW of Elko
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
32.609, -83.638

The Houston County 911 Center reported that three trees were down across the county as a line of heavy showers and thunderstorms tracked slowly from west to east during the evening. One tree was down on Georgia Highway 96 at Old Perry Road, another was down on a mobile home off Dixie Trail, just west of Georgia Highway 247, and a third was down on Henderson Springs Road near Georgia Highway 26.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212582, 212761, 212752, 212742, 212743, 212829.